Indiana, 2009Flash Flood in Indiana, July 31, 2009
July 31, 2009 · NWS IND · 1 event in 1 county or zone
A couple bands of scattered showers and thunderstorms pushed northeast across portions of the southern half of Indiana, starting in the early afternoon of the 30th. These showers and thunderstorms transitioned into a more widespread, stratiform rainfall event across much of southern Indiana during the late evening and continued into the early morning, producing flash flooding across several…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple bands of scattered showers and thunderstorms pushed northeast across portions of the southern half of Indiana, starting in the early afternoon of the 30th. These showers and thunderstorms transitioned into a more widespread, stratiform rainfall event across much of southern Indiana during the late evening and continued into the early morning, producing flash flooding across several county roads in northeastern Jackson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 31, 12:20 AM EST, 51 minutes earlier.
Area forecast discussion, Jul 31, 12:20 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 AM EDT FRI JUL 31 2009
.DICUSSION...FOR THE 06Z TAFS
COLD FRONT WILL MOVE THROUGH THE AREA 07Z-10Z. LIGHT NWLY WINDS
FORECAST WITH THE FRONT. NW PTNS OF AREA WILL HAVE VFR IN DRY
ADVECTION THIS MRNG. MOISTER AREAS SOUTH/EAST OF KHUF-KIND COULD SEE
AREAS IFR IN FOG DURG THE EARLY MORNING...BUT WILL BE VFR BY 12Z.
VFR THEN EXPECTED ACROSS AREA FOR FRIDAY WITH HIGH PRESSURE OVER IL.
&&
.PREV DISCUSSION...
WSR 88D SHOWS WIDELY SCATTERED RAIN SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS ACRS THE SERN TWO THIRDS OF CENTRAL INDIANA AND A
RADAR MOSAIC SHOWS SCATTERED THUNDERSTORMS ACRS MUCH OF SE MO/S
IL/KY AND OH AS WELL AS A THIN LINE ACRS ERN IA AND WI. SFC ANALYSIS
SHOWS A WEAK FNT ACRS THE SRN PART OF THE FA WITH A LOW PRESSURE
SYSTEM OVR A AND ANOTHER FNT STRETCHING SW ACRS WI INTO IA. TEMPS
ACRS THE FA WERE IN THE UP 70S TO THE LOW 80S WITH DEWPTS IN THE UPR
50S TO AROUND 70.
FORECAST FOCUS IS ON POPS TONIGHT. MODELS IN GOOD AGREEMENT SO WL
USE A BLEND. GUIDANCE VERY SIMILAR ON TEMPS SO WL USE A MAV/MET AVG.
TONIGHT...CURRENT RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS OVR
MO/SRN IL/KY/SRN INDIANA PROGRESSING ENEWD AND THOSE SOUTH OF THERE
MOVING MORE NEWD. GFS KEEPS MUCH OF THIS TO THE SOUTH OF THE
FA...BUT NAM SEEMS TO HAVE A BETTER HANDLE ON SYSTEM MOTION
ESPECIALLY OF THE SRN STORMS AND IT BRINGS THEM UP INTO THE SERN FA
OVRNT. WITH THE WEAK FNT STALLED SOMEWHERE IN THE SRN FA THINK IT IS
LIKELY THAT RAIN/STORMS WILL CONTINUE ALONG THE SRN BORDER UNTIL EWD
PUSH OF TROF AXIS DURING THE OVRNIGHT HOURS. FOR POPS KEPT LIKELIES
IN THE S AND SE AND TAPERED OFF TO THE N WHICH REFLECTS AN AVG OF
THE MAV AND MET. NAM/GFS/0Z ECM ALL MOVE PRECIP OUT OF THE FA BY
12Z. FOG COULD BE POSSIBLE IN THE PREDAWN TO JUST AFTER DAWN HOURS
ESPECIALLY IN AREAS WHERE RAIN FEEL THU/THU NT. THE QUESTION OF HOW
QUICK SKIES SCATTER OUT WILL BE A DETERMINING FACTOR AND AT THIS
POINT IT APPEARS CIRRUS SPILLOFF WILL NOT CLEAR THE AREA TIL MORNING
SO WL LEAVE FOG OUT AT THIS TIME.
FRIDAY/FRIDAY NIGHT...HIGH PRESSURE BUILDS INTO THE AREA AND CLEARS
OUT CLOUD COVER. SHUD STILL SEE SOME DIURNAL CU BUT THIS WILL GO
AWAY WITH SUNSET.
SAT/SAT NT...S/W AND FNT WL MOVE THRU SAT NT. COULD SEE SOME
PREFRONTAL TSRA FIRE BEFORE 0Z AS MODELS ARE SPEEDING UP FROM
PREVIOUS RUNS SO INCLUDED A CHC IN THE NW IN THE AFTERNOON. LOW
PRESSURE SYSTEM IN CANADA DRAGGING THE FNT THRU THE AREA LOOKS TO BE
STRENGTHENING DURING FROPA. HAVE UPPED POPS TO 50 FROM PREV
FCST...BUT THIS IS STILL A CUT FROM THE LIKELIES IN GUIDANCE. WHILE
STRENGTHENING SYSTEM WOULD IMPLY PERHAPS BETTER NUMBERS...GEFS
PRECIP SHOWS NOTHING OVR THE AREA AND RECENT FROPAS HAVE NOT
PRODUCED AS WIDESPREAD OF PRECIP AS EXPECTED. WITH NOT A LOT OF DEEP
MOISTURE AVAILABLE...THINKING SCATTERED COVERAGE IS MOST LIKELY
SCENARIO SO WL STICK WITH CHC POPS.
EXTENDED...GOOD AGREEMENT IN THE OP MODELS AND ENSEMBLES ON LARGE
SCALE PATRN. THE DEVIL IS IN THE DETAILS. FROPA APPEARS TO HAVE SPED
UP TO MON NT...WITH BEST Q VECTOR CONVERGENCE AND FRONTOGENESIS OVR
THE FA. WL ADD 40 POPS THEN. THIS IS CONSISTENT IN THE GFS AND ECM
AS WELL AS MEAN GEFS PRECIP FIELDS. DIFFERENCES IN TIMING OF
INDIVIDUAL SHORTWAVES DOMINATE THE FORECAST THEREAFTER. WITH NW
FLOW...ANY LITTLE WIGGLE COULD SPARK SHOWERS OR TSRA...OR THE RDG
COULD BUILD IN A LITTLE FASTER EAST AND CUT THINGS OFF COMPLETELY.
WITH THE UNCERTAINTY AND POSSIBILITY OF SHOWERS ANY TIME HAVE GONE
WITH LOW CHC POPS MON NT THRU THU. REMEMBER...A 30 PERCENT CHANCE
FOR PRECIP MEANS A 70 PERCENT CHANCE OF NO PRECIP. JUST ENUF
INSTABILITY INDICATED BY MUCAPES TO KEEP THUNDER DURING THIS TIME.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...DM/JK
PUBLIC...CP
Hazardous weather outlook, Jul 30, 2:57 AM EST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 AM EDT THU JUL 30 2009
INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
357 AM EDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 70 THIS AFTERNOON AND TONIGHT. ANY STORM THAT DEVELOPS
IS NOT EXPECTED TO BE SEVERE...HOWEVER LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY NIGHT THROUGH SUNDAY
NIGHT. MORE STORMS ARE POSSIBLE ON TUESDAY NIGHT AND WEDNESDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Flash Flood, Jackson
- When
- July 31, 1:11 AM EST to 3:26 AM EST
- Where
- Jackson County, 2.96 mi NE of Acme to 2.8 mi ENE of Bobtown
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.006, -86.006
Flash flooding occurred across many of the County Roads in the northeastern portion of the county due to prolonged moderate to heavy rainfall. In some places, water was reported to be nearly a foot deep and fast moving. The location of this event is estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190308.